What is Naloxone?

December 6, 2017

NALOXONE SAVES LIVES

A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.

 

What Puts One at Risk for Overdose? 

Anyone using opioids, whether for recreational purposes or otherwise, can be at risk for overdose. Other risk factors include:

  • Using or taking drugs alone

  • Mixing opioids with other drugs like alcohol, benzodiazepines (e.g., Xanax and Ativan) and prescription stimulants (e.g., cocaine and Adderall)

  • Having lower tolerance due to recent detox/drug treatment, incarceration or illness

  • Not knowing what drugs one is consuming (e.g. using heroin cut with fentanyl)

 

Know the Signs of an Overdose

An overdose can happen when the amount ingested causes suppressed breathing in a way that oxygen can’t reach vital organs, and the body begins to shut down. It’s important to note that an overdose can occur anywhere from 20 minutes to 2 full hours after drug use.

 

Signs of an overdose include:

  • Face is clammy to touch and has lost color

  • Blue lips and fingertips

  • Non-responsive to their name or a firm sternum rub using the knuckles

  • Slow or erratic breathing, or no breathing at all

  • Deep snoring or a gurgling sound (i.e. what would be described as a “death rattle”)

  • Heartbeat is slow or has stopped

 

What To Do if You Suspect an Overdose

 

1. Call 911

If you suspect an overdose and your loved one is unresponsive, call 911. If you must leave the person alone to make the call, put them in the recovery position — on their side with the bottom arm under the head and top leg crossed over the body (see image below). This is to avoid aspiration if they vomit. Give the address or location and as much information as you can (i.e., unconscious, not breathing, drugs used if known, etc.).

 

 

2. Administer Naloxone

Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. See directions for how to properly administer naloxone.

 

3. Conduct Rescue Breathing

If the person has labored breathing or is not breathing at all, it is vital to conduct rescue breathing. Tilt the head back, pinch the nose closed and give one slow breath every 5 seconds until the person resumes breathing on their own or until the paramedics arrive. Watch to see that their chest rises and falls with each breath.

 

4. Comfort and Support

Once the person is breathing on their own, place them in the recovery position until paramedics arrive. Comfort the person as he or she may be confused, upset and going through withdrawal (feeling sick from a lack of opioids if their body is dependent on them) when revived. Do not allow them to use drugs.

 

5. Aftermath of an Overdose

Once your loved one has been stabilized, this may be an opportunity to suggest detox and treatment. Contact the Partnership’s free Parent helpline to speak with a trained counselor and begin getting the help your family needs.

 

 


Source: Partnership for Drug-Free Kids 

 

 

 

 

Please reload

Recent Posts

November 2, 2019

Please reload

Recent Posts
Please reload

  • Facebook Social Icon

© 2016 by Sherburne County Substance Use Prevention Coalition